Georgia, 2006

Hail in Georgia, April 21, 2006

April 21, 2006 · NWS CAE · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 21, 1:46 PM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 21, 1:46 PM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT FRI APR 21 2006

.SHORT TERM (TONIGHT)...
THE MAIN FORECAST PROBLEM IS THE SEVERE WEATHER POTENTIAL TONIGHT
AND SATURDAY.

SHEAR ASSOCIATED WITH A VERY WEAK WARM FRONT CURRENTLY EXTENDING THROUGH
THE AREA PLUS AN INCREASE IN EXPECTED H85 WIND SUPPORTS A SEVERE
WEATHER THREAT TONIGHT. THE THREAT APPEARS LIMITED BY THE DIURNAL
TIMING AND THE LARGE MESOSCALE CONVECTIVE SYSTEM CURRENTLY TRACKING
EASTWARD ALONG THE GULF COAST THAT SHOULD LIMIT THE TRANSPORT OF
MOISTURE AND INSTABILITY NORTHWARD. EXPECT AN INCREASE IN SHOWERS
ASSOCIATED WITH INSENTROPIC LIFT TONIGHT...BUT THE SEVERE THREAT
APPEARS SMALL AT THIS TIME BECAUSE OF EXPECTED WEAK INSTABILITY.

MOST OF THE GUIDANCE SHOWS POPS NEAR 50 PERCENT TONIGHT AND THIS
APPEARS REASONABLE BECAUSE BOTH THE NAM AND GFS INDICATE DEEP
MOISTURE STAYING WEST OF THE REGION OVERNIGHT. THE LATEST
TEMPERATURE GUIDANCE FOR TONIGHT IS WARMER THAN PREVIOUS RUNS
AND THIS ALSO APPEARS REASONABLE BECAUSE OF EXPECTED MIXING.

EXPECT WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS ASSOCIATED WITH
THE LOW-LEVEL JET EARLY SATURDAY. A SEVERE THREAT WILL CONTINUE
BECAUSE OF THE STRONG SHEAR. THE LIMITING FACTOR WILL BE CLOUDINESS
AND RAIN HELPING TO PREVENT STRONG SURFACE-BASED INSTABILITY.

THE MODELS AGREE IN MOVING DEEPER MOISTURE EAST OF THE REGION
SATURDAY AFTERNOON AND SHEAR APPEARS TO DIMINISH AS THE LOW-LEVEL
JET LIFTS NORTHEAST OF THE REGION. HOWEVER....BREAKS IN THE
CLOUDINESS SATURDAY AFTERNOON BECAUSE OF DIMINISHED ISENTROPIC LIFT
PLUS COOLING ASSOCIATED WITH THE UPPER TROUGH COULD ALLOW STRONGER
SURFACE-BASED INSTABILITY. CONVERGENCE ASSOCIATED WITH THE
COLD FRONT COULD SUPPORT THUNDERSTORMS...WITH A CONTINUED SEVERE
WEATHER THREAT THROUGH THE AFTERNOON.

PLAN TO KEEP A 20 PERCENT POP SATURDAY NIGHT BECAUSE THE NAM IS
SLOWER MOVING THE FRONT OUT OF THE REGION. OTHERWISE...DRYING BEHIND
THE FRONT SHOULD DOMINATE FOR SATURDAY NIGHT THROUGH SUNDAY.
PLAN TO USE THE GUIDANCE CONSENSUS FOR THE TEMPERATURES SATURDAY
THROUGH SUNDAY.
&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD IN THE FLAT AND FAST
MID-LEVEL FLOW. THE LATEST GFS IS ABOUT 24 HOURS FASTER WITH THE
COLD FRONT EXPECTED DURING THE MIDDLE OF THE WEEK. PLAN TO LEAN
TOWARD THE GFS ENSEMBLE MEAN POPS AND TEMPERATURES DURING THE PERIOD.
&&

.AVIATION...
UPPER LEVEL DISTURBANCES WILL MOVE AROUND THE BASE OF AN UPPER LEVEL
LOW CENTERED OVER THE GREAT LAKES REGION. LEADING DISTURBANCE IS NOW
MOVING AWAY FROM THE AREA. SECOND DISTURBANCE WILL MOVE THOUGH THE
AREA LATE TONIGHT AND EARLY SATURDAY WITH THUNDERSTORMS...SOME
POSSIBLY SEVERE. THE GREATEST THREAT FOR THUNDERSTORMS IS FROM 12Z
TO 18Z SATURDAY MORNING. GENERALLY VFR CONDITIONS EXCEPT
BRIEFLY MVFR/IFR IN TSTMS SATURDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05/05/04
Hazardous weather outlook, Apr 21, 3:45 AM EST, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
445 AM EDT FRI APR 21 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220823-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
445 AM EDT FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
WITH INCREASING MOISTURE AND HEATING ACROSS THE AREA TODAY...AFTERNOON
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND SOME OF THESE STORMS
MAY BECOME STRONG.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT MOVES TOWARD THE REGION SATURDAY WITH THUNDERSTORMS
DEVELOPING SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. REFER TO THE DAY 2
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

The radar

The Columbia radar (KCAE), 130 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lincoln

When
April 21, 6:42 PM EST
Where
Lincoln County, Amity
Measured
0.75 in hail
Reported by
COOP STATION
Coordinates
33.667, -82.483

Observer reported 3/4 inch hail.

Hail, Columbia

When
April 21, 7:15 PM EST
Where
Columbia County, Appling
Measured
0.75 in hail
Reported by
DEPT OF HIGHWAYS
Coordinates
33.550, -82.317

Highway dept. reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490777, 5490778.